It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-14-2010, 09:26 AM   #1
Member
(female)
 
Join Date: Feb 2010
Location: Ketchikan
Posts: 82
shipscook1 HB User
have you switched from Dilantin to Keppra. is so why did you

make the switch and was it difficult to change?
Also wonder if anyone if taking Dilantin and Coumadin??

A while back it was suggested to me I make the switch from Dilantin to Keppra because the side effects were less?? Dilantin was making it tough for me? Then several people said the change was difficult.

Now it seems to some doctors that it is not smart to take the Coumadin and Dilantin together, seems they can work against each other?? This does not seem to be true with Keppra?

tia,
Nan

 
Old 05-14-2010, 11:17 AM   #2
Senior Veteran
(female)
 
Join Date: Feb 2009
Location: USA
Posts: 1,463
92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User
Re: have you switched from Dilantin to Keppra. is so why did you

shipscook1: I couldn't take Dilantin because it gave me an allergic rash. I've been on Keppra and Phenobarbital since 2007. Meds don't work 100% for me anyway. I had to reduce the Keppra from 3000 mg to 1000 mg because it was giving me too much muscle pain. Some doctors think it's better for you because it's excreted by the kidneys instead of the liver. Be careful because it also has many of the same side effects as low blood sugar and will also increase your bad cholesterol and possibly make you gain weight. Other than that it's probably better than any of the other drugs out there these days.

 
Sponsors Lightbulb
   
Old 05-15-2010, 05:15 PM   #3
Member
(female)
 
Join Date: Feb 2010
Location: Ketchikan
Posts: 82
shipscook1 HB User
Re: have you switched from Dilantin to Keppra. is so why did you

Thank you so much for your reply. Boy, seems like all of the meds are a job?
I did get some good news after posting this, they believe I can wean off Dilantin. It has been pretty awful. I could not go back to work till I was off it, so looks like about four weeks.
At the same time I have to get my Coumadin levels straight before I can return to work--am starting the finger thing like diabetics have so--wish me luck and bless you for reply.
Nan

 
Old 05-16-2010, 08:26 AM   #4
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,231
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: have you switched from Dilantin to Keppra. is so why did you

Nan, When I was removed from Dilantin, I requested from my doctor that I be reduced using the 30's rather than the 50's to prevent a reaction from the body since I had been on it for some time. We "cross dropped" the dilantin (30mg/wk) while bringing up the new medication. That worked very well. I was already on Keppra at the time, however when reducing medications in general, slower never hurts unless there is a known interaction. It lets the body accept the lower dose easier, rather than in larger reductions.

Keppra can be a handful. Almost 10 years ago when I was on 3000 and the Dr raised me to 4000mg I had an immediate side effect within 2 days. The doctor ignored it when I reported it (right away!) claiming it would go away. Mind you MOST patients are on 3000mg or less.

Now, I'm back at 4000 and have been since last summer, I have not had that problem.

I hope the transition goes well. Make sure to keep notes if any side effects show up.

--Travis

 
Old 05-16-2010, 10:03 AM   #5
Member
(female)
 
Join Date: Feb 2010
Location: Ketchikan
Posts: 82
shipscook1 HB User
Re: have you switched from Dilantin to Keppra. is so why did you

Thanks Travis, boy, you have had a heck of a ride!! I have not been aware of having seizures.
Someone was on the dock last summer when I was ill and commented it looked like one? This was a security dude, not a medical person.
So when I got to the hospital, my PCP ordered an EEG and a MRI. This showed 2 small, slow growing, benign tumors--starts with meng-----. They chose to do two surgeries because of the locations.
Was given Dilantian after, has been tough, lose of memory, anxiety, paranoia, shaky, and more.
Was suggested at one time that I switch to Keppra and see if it was more gentle. Then was suggested last week that I switch since it reacts less with the Coumadin?
But as stated above, since I have had no activity it looks like I can start tapering off the Dilantin. Not sure about the rate of cutting back but I really trust this guy and his PA is excellent. Will check in when I know?
It is such a relief as I am pretty sure it would be difficut to work while taking it. And, I am so ready for work. With surgeries and a few other things, has been over a year.
Now we are strugling to get Coumadin levels good, seems to be working.
Thanks for the reply, Take Care,
Nan

Last edited by shipscook1; 05-16-2010 at 10:06 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Do I really have epilepsy - I've had 2 isolated seizures nickw252 Epilepsy 8 03-21-2010 09:23 PM
Does Anyone HAve Experience with Dilantin? HELLASRULES Epilepsy 5 03-22-2007 05:37 AM
generic for dilantin/nightmares pillster Epilepsy 34 03-08-2006 08:36 AM
Bone problems and Dilantin pallas Epilepsy 5 02-16-2006 08:56 PM
Anyone with SEVERE Side Affects From Dilantin and/or Tegretol??? lifestoshort Epilepsy 43 08-28-2005 10:25 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), Prairie Fairie (2), OrangeAugust (2)

Site Wide Totals

teteri66 (1166), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 09:37 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!